Headache Medications Cause Headaches

Headache Medications Cause Headaches

Bottom Line:

One of the primary side effects of many prevalent headache medications is, well…more headaches! That’s right. Rebound headaches are often caused by the same medications you use to find relief. Even taking medications for more than just a few days may trigger overuse, or rebound, headaches.

Why it Matters:

If you find yourself reaching for over-the-counter pain medications more than once a week, you may be putting yourself at risk for rebound headaches.

Most headache medications aren’t designed to be used frequently because they simply address the symptoms, not the cause of the problem.

As you take medication, your body can become sensitized, meaning you need to take more medication to achieve the same result. This can lead to a downward spiral and cycle of chronic rebound headaches.

The good news? Taking care of yourself and creating healthy habits each day can prevent most headaches.

Here are a few ways to naturally reduce your risk of headaches…
• Get enough sleep – going to bed and waking up at the same time each day helps your body maintain a natural rhythm.
• Reduce your stress – plan, manage your daily schedule, and make stress-busting activities like yoga or meditation a part of your lifestyle.
• Exercise regularly – movement and exercise release endorphins that help your brain and body feel good and block pain signals.

Next Steps:

Medications aren’t very effective at reducing the frequency or severity of headaches.

Masking the symptoms with drugs can work now and again, but it’s not a sustainable way to find long-lasting relief.

To find lasting relief, you’ll want to follow the latest healthcare guidelines that recommend movement-based care, such as chiropractic.

We believe everyone should have the opportunity to live their life free from chronic headaches, and we’re here to help!

Source(s):

Medication Overuse Headaches. Mayo Clinic. 2020.

Leave a Reply

Font Resize
Contrast
Call Us Text Us